Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 23, 2022, 5:25 PM CDT for Dimmit County, Maverick County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2022, 5:25 PM CDT (22:25 UTC)
- Expired
- May 23, 2022, 8:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Dimmit County, TX, Maverick County, TX
The radar
The Laughlin AFB radar (KDFX), 119 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1284 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
737
WGUS54 KEWX 232225
FFWEWX
TXC127-323-240115-
/O.NEW.KEWX.FF.W.0004.220523T2225Z-220524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
525 PM CDT Mon May 23 2022
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Southwestern Dimmit County in south central Texas...
Southeastern Maverick County in south central Texas...
* Until 815 PM CDT.
* At 525 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts up to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Gilson Groves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2820 10020 2828 10016 2831 10012 2835 10001
2837 9982 2835 9974 2830 9965 2825 9960
2820 9959 2820 9973 2820 9976 2820 9985
2820 9988
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CP1 follow-up statement
779
WGUS74 KEWX 240024
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
724 PM CDT Mon May 23 2022
TXC127-323-240115-
/O.CON.KEWX.FF.W.0004.000000T0000Z-220524T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dimmit TX-Maverick TX-
724 PM CDT Mon May 23 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS
EVENING FOR SOUTHWESTERN DIMMIT AND SOUTHEASTERN MAVERICK COUNTIES...
At 724 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 6 inches of rain have fallen.
Additional rainfall amounts up to 2 inches are possible in the
warned area. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Gilson Groves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 2820 10020 2828 10016 2831 10012 2835 10001
2837 9982 2835 9974 2830 9965 2825 9960
2820 9959 2820 9973 2820 9976 2820 9985
2820 9988
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 2:23 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 23, 2:23 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 223 PM CDT Mon May 23 2022 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Tuesday night) Issued at 150 PM CDT Mon May 23 2022 The weak frontal inversion looks to be mixing out without much fanfare as an unstable warm front. Pockets of differential heating in areas where the low clouds eroded faster has generated some isolated showers and a couple thunderstorms over the Winter Gardens region. Overall the morning forecast package held together nicely with little or no activity expected for areas east of Hwy 281 for the early afternoon. Late this afternoon, thunderstorms near the Rio Grande and in Mexico will begin to congeal into a strong to severe storm cluster and eventually an MCS. A few discrete severe storm cells may still form out in front of the developing complex activity, but Convective Allowing models are showing predominantly organized activity by late evening. Boundary interactions as cells merge this evening could lead to a brief tornado, but our primary concerns continue to be about hail, winds, and torrential rainfall. Model trends for tonight have eased off some of the higher rainfall totals reaching Central TX, instead putting more emphasis on the Rio Grande Plains and later into the Coastal Prairies. Some models show a relative void over parts of the Hill Country while other delay activity and show secondary cluster to break out early Tuesday. This leaves our timing confidence fairly poor for some areas and above average for others. Chances are, with the amount of dynamics and moist air in place, if there are areas that miss out on tonights high chances somehow, might be first in line for when the air become unstable during the day Tuesday. It's also possible these storms could still encompass the entire forecast area and leave a more stable picture for daytime Tuesday. Tuesday night will look to again show a more concise picture as the final cold front from this troughing pattern arrives into Central TX. Model trends show the front to be relatively slow to clear the area, and have generated increasing amounts of QPF for Tuesday night into mid-morning Wednesday. This leaves us revising our storm totals upward although the signal for lower QPF for tonight into early Tuesday as set forth on the early morning shift is still valid. && .LONG TERM... (Wednesday through Sunday) Issued at 150 PM CDT Mon May 23 2022 The long term forecast begins with complex of storms Wednesday morning likely ongoing across the central and eastern CWA. Some pockets of locally heavy rainfall are likely. As mentioned in the short term forecast, confidence has increased in higher QPF amounts for tomorrow night (and now into Wednesday morning). Storm total rainfall amounts tonight through Wednesday look to average 1 to 2 along the Rio Grande and inches and 2 to 4 inches elsewhere, with higher pockets of 6 inches possible. The base of the upper level trough axis moves east Wednesday night into Thursday morning with clearing taking place. Precipitation chances look to quickly end Wednesday evening across the southeast CWA. The forecast Thursday through the weekend looks to remain dry with a warming trend taking place. High temperatures back into the 90s are forecast over the weekend to around 100 along the Rio Grande. Southerly winds also look to increase over the weekend and into early next week. && .AVIATION... (18Z TAFS) Issued at 1245 PM CDT Mon May 23 2022 An MCS dominated environment will make for a low confidence 18Z forecast package. The consensus of finer resolution models keep with the primary MCS activity to not stray far from the sharp shortwave kink that should keep the most active storm hours at DRT to be in the 23Z to 03Z window, and the I-35 terminals peaking in the 05Z to 10Z timeframe. However several model solutions break the MCS activity into separate fragments, with varying onset times. Thus will stick with the consensus that has a pretty good match with what the GFS has depicted for several runs. Mainly MVFR cigs should precede the storm arrival, and some near-storm environment clouds could drop to IFR with an even lower category possible on the vsbys near the rain shafts. Late periods were glossed over for after 12Z Tuesday, but there will likely be a need to add the potential for daytime convection in future updates. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 81 66 76 / 70 70 80 80 Austin Bergstrom Intl Airport 69 81 66 76 / 70 80 80 80 New Braunfels Muni Airport 68 84 67 78 / 70 60 80 80 Burnet Muni Airport 68 82 63 77 / 80 60 90 60 Del Rio Intl Airport 68 91 68 86 / 70 20 40 30 Georgetown Muni Airport 68 81 64 77 / 70 70 90 70 Hondo Muni Airport 68 86 67 81 / 80 40 60 60 San Marcos Muni Airport 68 82 66 77 / 70 70 80 80 La Grange - Fayette Regional 71 84 68 78 / 70 80 80 90 San Antonio Intl Airport 68 82 67 77 / 70 50 80 70 Stinson Muni Airport 70 87 70 82 / 70 50 70 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Oaks Long-Term...76 Aviation...Oaks
Hazardous weather outlook, May 23, 2:32 PM CDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 232 PM CDT Mon May 23 2022 TXZ171>173-183>194-202>209-217>225-228-241945- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 232 PM CDT Mon May 23 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Showers and thunderstorms will impact portions of the Rio Grande late this afternoon and move east through portions of the remainder of South Central Texas this evening through the overnight. A few storms could become strong to severe, with gusty winds and large hail possible. An isolated tornado cannot be ruled out. Pockets of locally heavy rainfall occurring quickly are also possible, which could lead to minor urban or small stream flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A complex of storms is likely to impact South Central Texas late Tuesday evening into Wednesday morning. Some storms could become severe, producing large hail and damaging wind gusts. There is also a low chance for an isolated tornado or two. The complex of storms is likely to bring pockets of locally heavy rainfall Tuesday night into Wednesday morning, which could lead to localized flash flooding of urban areas and small streams. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to submit severe weather and rainfall reports to the National Weather Service.
In the hours before
Local storm report, May 23, 12:47 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1247 PM CDT MON MAY 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 3 ENE COY CITY 28.84N 97.99W
05/22/2022 KARNES TX EMERGENCY MNGR
THIS IS A DELAYED REPORT FROM LATE SATURDAY
NIGHT/EARLY SUNDAY MORNING. KARNES COUNTY
EMERGENCY MANAGEMENT REPORTS QUITE A BIT OF
TREE DAMAGE AND UPROOTING OF TREES OCCURRED
ALONG FARM ROAD 99 SOUTHWEST OF KARNES CITY
AND KENEDY. KENEDY AIRPORT DID REPORT A WIND
GUST OF 50 MPH WITH THIS CLUSTER OF STORMS.
SOME OF THE WIND DAMAGE EXTENDS EAST TOWARD
RUNGE. APPEARS THE DAMAGE IS FAIRLY
WIDESPREAD AND CONSISTENT WITH MICROBURST
WINDS AS THE CLUSTER OF STORMS MOVED EAST
ACROSS THE COUNTY BETWEEN 1 AND 2 AM EARLY
SUNDAY MORNING.
&&
PAYSpecial weather statement, May 23, 1:26 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
126 PM CDT Mon May 23 2022
TXZ217-228-231915-
Maverick TX-Dimmit TX-
126 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of southeastern
Maverick and western Dimmit Counties through 215 PM CDT...
At 126 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chupadera Ranch Airport, or 24 miles southeast of El Indio, moving
northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Gilson Groves.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2823 10022 2824 10026 2828 10029 2832 10029
2863 10003 2826 9960 2820 9978 2820 10021
TIME...MOT...LOC 1826Z 232DEG 35KT 2819 10015
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BFSpecial weather statement, May 23, 4:02 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
402 PM CDT Mon May 23 2022
TXZ228-232145-
Dimmit TX-
402 PM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of Dimmit County
through 445 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chupadera Ranch Airport, or 23 miles south of Carrizo Springs, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Asherton, Brundage, Gilson Groves, Catarina and Carrizo Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2826 10011 2865 9967 2864 9966 2821 9948
2820 10011
TIME...MOT...LOC 2101Z 239DEG 26KT 2820 10000
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CPSpecial weather statement, May 23, 4:44 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
444 PM CDT Mon May 23 2022
TXZ228-232230-
Dimmit TX-
444 PM CDT Mon May 23 2022
...Strong thunderstorms will impact portions of Dimmit County through
530 PM CDT...
At 444 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Chupadera Ranch Airport to
17 miles southwest of Asherton to 6 miles south of Gilson Groves.
Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carrizo Springs, Asherton, Light, Carrizo Hill, Gilson Groves,
Catarina, Chaparral Wildlife Management Area and Brundage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2821 10011 2863 10009 2851 9940 2835 9939
2820 9957 2820 9989
TIME...MOT...LOC 2144Z 221DEG 28KT 2828 10002 2823 9992 2818 9975
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CPSpecial weather statement, May 23, 4:55 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
455 PM CDT Mon May 23 2022
TXZ220-232245-
Atascosa TX-
455 PM CDT Mon May 23 2022
...Strong thunderstorms will impact portions of eastern Atascosa
County through 545 PM CDT...
At 454 PM CDT, Doppler radar was tracking strong thunderstorms near
Campbellton and 6 miles northeast of Cross. Movement was north at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pleasanton, Jourdanton, Christine, Campbellton, Leming, Coughran,
Peggy, Graytown, McCoy and Fashing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2864 9834 2864 9863 2912 9843 2912 9842
2878 9811 2868 9825 2865 9833
TIME...MOT...LOC 2154Z 196DEG 13KT 2881 9836 2867 9847
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CPSpecial weather statement, May 23, 5:16 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
516 PM CDT Mon May 23 2022
TXZ220>222-232300-
Karnes TX-Atascosa TX-Wilson TX-
516 PM CDT Mon May 23 2022
...Strong thunderstorms will impact portions of west central Karnes,
east central Atascosa and southwestern Wilson Counties through 600 PM
CDT...
At 515 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Falls City to 9 miles
north of Campbellton. Movement was north at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Floresville, Poth and Deweesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2909 9801 2883 9813 2889 9839 2916 9837
TIME...MOT...LOC 2215Z 193DEG 13KT 2887 9819 2888 9829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CPThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:45 PM CDT | Special Weather Statement | EWX | Dimmit | 45 min |
| May 23, 1:26 PM CDT | Special Weather Statement | EWX | Dimmit | 49 min |
| May 23, 4:02 PM CDT | Special Weather Statement | EWX | Dimmit | 43 min |
| May 23, 4:44 PM CDT | Special Weather Statement | EWX | Dimmit | 46 min |
| May 23, 4:55 PM CDT | Special Weather Statement | EWX | Atascosa | 50 min |
| May 23, 5:01 PM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick | 24 min |
| May 23, 5:16 PM CDT | Special Weather Statement | EWX | Wilson | 44 min |
| May 23, 5:31 PM CDT | Special Weather Statement | EWX | Dimmit | 44 min |
| May 23, 6:01 PM CDT | Special Weather Statement | EWX | Karnes, Wilson | 44 min |
| May 23, 6:14 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 46 min |
| May 23, 6:17 PM CDT | Areal Flood Advisory | EWX | DeWitt, Karnes, Wilson | 2 hr |
| May 23, 6:43 PM CDT | Special Weather Statement | EWX | Gonzales, Karnes | 47 min |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.